Colorado, 2017High Wind in Colorado, January 10, 2017
January 10, 2017 · NWS BOU · 1 event in 1 county or zone
High winds developed briefly in the early morning hours of the 10th over eastern Larimer County. Peak wind gusts included: 90 mph, 3 miles south of Livermore; 82 mph, 6 miles east of Buckeye; with 73 mph at Natural Fort and along Interstate 25 near the Wyoming border.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed briefly in the early morning hours of the 10th over eastern Larimer County. Peak wind gusts included: 90 mph, 3 miles south of Livermore; 82 mph, 6 miles east of Buckeye; with 73 mph at Natural Fort and along Interstate 25 near the Wyoming border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 9, 8:51 PM MST, 4 hours 29 minutes earlier.
Area forecast discussion, Jan 9, 8:51 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
851 PM MST Mon Jan 9 2017
.UPDATE...
Issued at 850 PM MST Mon Jan 9 2017
Radar shows convective development along and ahead of cold front
now just reaching our northern mountains. Lightning data even
shows a few lightning strikes over northwest Colorado. Snow
intensity has picked up in the convective bands with 1-2 inch per
hour on some of the snowstakes...and this heavier convective snow
will become more widespread through midnight as the front moves
through...already blossoming on the Grand Junction Radar. Airmass
is quite unstable on the 00Z Grand Junction and Salt Lake City
soundings, so convective development no surprise. Very high
precipitable water with nearly 0.50 inch and latest Integrated PW
from GPS-MET shows values near 0.60 inch in NW Colorado now. This
all spells a very efficient snow producer for the mountains so
have bumped up amounts a couple more inches for tonight...and
expectation for an average of 1" per hour rates in the favored
mountain locals. Should see a marked decrease early Tuesday
morning as drier air arrives, but still some accumulation. At this
time, expect sufficient improvement for warning to expire on time
at 11 AM. Until then, driving conditions will be difficult if not
impossible overnight into very early Tuesday across the northern
Colorado mountains.
On the plains, a few showers already developing in the northeast
corner of the state. Along the Front Range, should see a few
showers drift off with the approach and passage of the mid level
front. Will push the low chance of showers a bit further east as
airmass is quite unstable.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MST Mon Jan 9 2017
First order of business...the threat of high winds in and near the
Front Range has diminished considerably in the last hour or two.
The cross mtn pres gradient continues to weaken and the lee slope
mtn wave is showing signs of breaking down. Wind gusts overall in
the foothills have fallen below 50 mph and below 30 mph on the
nearby plains...although still seeing gusts to around 50 mph over
elevated terrain on southwest Elbert and southeast Douglas
counties. Small scale models show wind speeds decreasing in this
area over the next couple of hours.
Next order of business...attention shifts west to the increasing
lift and instability due to cooling aloft associated with a
shortwave trough now passing over Utah and western Colorado.
Strong southwest flow aloft in advance of this wave is forecast to
shift to a west-northwest component overnight and with the shift
cooling at all levels. The shift in winds should enhance
orographic snowfall in the northern mtn ranges starting this
evening where 1-2 inch per hour snowfall rates are anticipated.
Snow levels between 8000 and 9000 ft at the present time will
lower to the valley floors after dark. That's when the light rain
in the Kremmling area should chance to snow. Axis of max forcing
aligned across northern Utah where radar is detecting a line of
intense convection along sfc cold front. It is this feature with
the cooling and forcing aloft that should help to enhance high
country snowfall this evening. Winds not expected to be as strong
in the mtns tonight...but gusts in the 35-50kt range a good bet...
especially around passage of the cold front. Meanwhile on the
plains could see a few showers move off the foothills overnight.
Temperatures should remain warm enough for most of the night to
keep precipitation as rain. Should rain chance to snow...any
accumulation should be minimal at best.
For Tuesday...should see snowfall in the high country winding
down through the morning as drier and more stable air moves in on
the back side of the upper trough. Should still see areas of snow
showers but additional accumulations will be on the low side. On
the plains...another dry day but slightly cooler and more clouds
with passing trough. Winds also much lighter...esply along the
foothills.
.LONG TERM...(Tuesday night through Monday)
Issued at 345 PM MST Mon Jan 9 2017
Wintry weather looks to continue in the mountains for much of this
week under a continued...moist westerly flow over Colorado. The
next bump of moisture will be late Tuesday night and Wednesday for
the mountains as next upper level jet plows into Southwest
Colorado. Could need further hilites for snow in the mountains but
will not issue one for now due to current warning ongoing in the
mountains.
Cold front will back into the plains of northeast Colorado on
Wednesday afternoon with colder airmass behind it. Have lowered
temperatures for the far plains during the afternoon. Another
front moves in later Thursday and Friday with colder temperatures
for all the plains with even a slight chance for snow on the
plains.
Finally some drying and warming for the weekend as the upper trof
moves south and east of Colorado.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 850 PM MST Mon Jan 9 2017
VFR conditions next 24 hours. Should see isolated to scattered
rain showers move off the Front Range through midnight, then
temperatures aloft get cold enough for a low threat of snow
showers before significant drying and subsidence moves across the
Front Range. Winds quite variable between northwest and southwest
and could be gusty to 25+ knot gusts possible due to showers in
vicinity and downslope. Similar winds expected Tuesday, although a
few gusts could push 30 knots if sufficient mixing occurs.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 11 AM MST Tuesday for COZ031-033-034.
&&
UPDATE...Barjenbruch
SHORT TERM...Baker
LONG TERM...Entrekin
AVIATION...Barjenbruch
Hazardous weather outlook, Jan 9, 11:11 AM MST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1111 AM MST MON JAN 9 2017
COZ030>051-101815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1111 AM MST MON JAN 9 2017
...INCLEMENT WINTER WEATHER IN THE HIGH COUNTRY AND VERY STRONG
AND GUSTY CHINOOK WINDS ALONG THE FRONT RANGE WILL CONTINUE
TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL INCREASE IN THE HIGH COUNTRY THIS AFTERNOON WITH THE
NEXT WAVE OF MOISTURE LADEN AIR MOVING UP FROM THE FOUR CORNERS
REGION. SNOWFALL MAY BE HEAVY AT TIMES PARTICULARLY ON THE HIGH
PASSES AND ON WEST FACING MOUNTAIN SLOPES WHERE ANOTHER 8 TO 14
INCHES OF HEAVY WET SNOW IS LIKELY BY TUESDAY MORNING. THE HIGHER
ELEVATIONS OF SUMMIT...GRAND AND WESTERN JACKSON COUNTIES COULD
SEE AS MUCH AS 20 INCHES PILE UP ON FAVORED WEST EXPOSURES. THE
STRONG AND GUSTY WINDS IN THE MOUNTAINS WILL CONTINUE TO PRODUCE
BLOWING AND DRIFTING SNOW CREATING NEAR WHITEOUT CONDITIONS AT
TIMES. FURTHERMORE...THE STRONG AND GUSTY CHINOOK WINDS OF 50 TO
75 MPH WILL ALSO CONTINUE IN AND NEAR THE FRONT RANGE FOOTHILLS
UNTIL LATE THIS AFTERNOON. GUSTY WEST WINDS WILL SPREAD OUT ACROSS
THE PLAINS THIS AFTERNOON WITH POSSIBLE GUSTS TO 45 MPH. THE
WINDS WILL DIMINISH AT LOWER ELEVATIONS THIS EVENING...BUT WILL
CONTINUE OVER THE HIGHER MOUNTAINS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
OCCASIONAL SNOW IS EXPECTED TO CONTINUE OVER THE MOUNTAINS
TUESDAY INTO FRIDAY...HEAVIEST EARLY TUESDAY MORNING AND AGAIN ON
WEDNESDAY. DRIER WEATHER IS EXPECTED FOR THE MOUNTAINS FOR THIS
WEEKEND. THE PLAINS WILL BE MAINLY DRY...BUT THERE IS SLIGHT
CHANCE FOR LIGHT SNOW AND COLDER TEMPERATURES FOR THURSDAY NIGHT
INTO FRIDAY.
STRONG DOWNSLOPE WINDS ARE EXPECTED AGAIN FOR THE
MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS FROM TUESDAY NIGHT AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF SNOWFALL OR STRONG WINDS WILL BE APPRECIATED.
BAKER/ENTREKIN
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- January 10, 1:20 AM MST to 2:00 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in Vermont, January 10 to 11, 2017$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Damaging Winds in Ohio, January 10, 2017$43,000 · 50 kt wind · 14 events
- Strong Wind in Arkansas, January 10, 2017$70,000 · 2 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674497.